Alert archive / South Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 113, NWS Aberdeen, SD

August 7, 2013Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 7, 2013, 7:45 PM CDT for Lyman County, South Dakota. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2013, 7:45 PM CDT (00:45 UTC)
Expired
Aug 7, 2013, 8:30 PM CDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Lyman County, SD

The radar

The North Platte radar (KLNX), 215 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:50 PM CDTHAIL 1.259 Sw Presho, SD
Aug 7, 8:05 PM CDTTSTM WND DMG3 S Presho, SDTOP OF A 7.5 FOOT ASH TREE WAS BLOWN OFF ALONG WITH GRASS AND GROUND FOLIAGE FLATTENED
Aug 7, 8:15 PM CDTHAIL 15 Wsw Kennebec, SDALONG WITH THE HAIL WERE ESTIMATED 40-50 MPH WINDS THAT KNOCKED DOWN SMALL BRANCHES AND 1 INCH OF RAIN IN 20 MINUTES CAUSING MINOR FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2013-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2013-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WUUS53 KABR 080045
SVRABR
SDC085-080130-
/O.NEW.KABR.SV.W.0113.130808T0045Z-130808T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
745 PM CDT WED AUG 7 2013

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 830 PM CDT

* AT 742 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
  OF 5 MILE CORNER...OR 10 MILES SOUTHWEST OF PRESHO...MOVING EAST AT
  25 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRESHO AROUND 800 PM CDT.
  EARLING HILLS AROUND 805 PM CDT.

THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 222 AND 234.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4396 9990 4376 9982 4373 10030 4385 10031
TIME...MOT...LOC 0045Z 264DEG 22KT 4381 10019

HAIL...1.00IN
WIND...<50MPH

$$
SERR
3 follow-up statements
286 
WWUS53 KABR 080055
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
755 PM CDT WED AUG 7 2013

SDC085-080130-
/O.CON.KABR.SV.W.0113.000000T0000Z-130808T0130Z/
LYMAN SD-
755 PM CDT WED AUG 7 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL LYMAN
COUNTY UNTIL 830 PM CDT...

AT 751 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
EARLING HILLS...OR 7 MILES SOUTHWEST OF PRESHO...MOVING EAST AT 30
MPH.

HAZARD...GOLF BALL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
         TO ROOFS...SIDING...WINDOWS AND VEHICLES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EARLING HILLS AROUND 800 PM CDT.
  PRESHO AROUND 805 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4374 10020 4386 10026 4396 9990 4376 9982
TIME...MOT...LOC 0055Z 249DEG 24KT 4384 10010

HAIL...1.75IN
WIND...<50MPH

$$
SERR
358 
WWUS53 KABR 080110
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
810 PM CDT WED AUG 7 2013

SDC085-080130-
/O.CON.KABR.SV.W.0113.000000T0000Z-130808T0130Z/
LYMAN SD-
810 PM CDT WED AUG 7 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL LYMAN
COUNTY UNTIL 830 PM CDT...

AT 809 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EARLING
HILLS...OR NEAR PRESHO...MOVING EAST AT 30 MPH.

HAZARD...HALF DOLLAR SIZE HAIL.

SOURCE...PUBLIC.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
LYMAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4376 10003 4390 10012 4396 9990 4376 9982
TIME...MOT...LOC 0110Z 249DEG 24KT 4388 9997

HAIL...1.25IN
WIND...<50MPH

$$
SERR
204 
WWUS53 KABR 080125
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
825 PM CDT WED AUG 7 2013

SDC085-080136-
/O.EXP.KABR.SV.W.0113.000000T0000Z-130808T0130Z/
LYMAN SD-
825 PM CDT WED AUG 7 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LYMAN COUNTY WILL
EXPIRE AT 830 PM CDT/730 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4376 10003 4390 10012 4396 9990 4376 9982
TIME...MOT...LOC 0126Z 249DEG 24KT 4392 9983

$$
SERR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:54 PM CDT, 51 minutes earlier.

Area forecast discussion, Aug 7, 6:54 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
654 PM CDT WED AUG 7 2013

.UPDATE...
SEE THE UPDATED AVIATION DISCUSSION BELOW.

ALSO...ADDED SLIGHT CHANCE POPS INTO THE STANLEY...JONES...AND LYMAN
COUNTY REGION TO ACCOUNT FOR PEAK HEATING THUNDERSTORMS THAT HAVE
DEVELOPED ACROSS PARTS OF SOUTHWEST AND SOUTH CENTRAL SOUTH
DAKOTA. WILL TAKE A CLOSER LOOK AT THE OVERNIGHT FORECAST IN A FEW
HOURS.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

PCPN CHANCES AND TEMPERATURES ARE THE MAIN FORECAST ISSUES IN THE
SHORT RANGE. FOR TNT A SYSTEM QUITE EVIDENT IN WV IMAGERY MOVING
SOUTHEAST INTO THE NORTHERN PLAINS SHOULD COMBINE WITH A MODERATE
LLJ AND INCREASING MOISTURE TO PRODUCE ELEVATED/SCT SHOWERS ACROSS
THE REGION LATER TNT AND EARLY THURSDAY. THE LATEST MODEL RUNS
REMAIN QUITE BULLISH IN REGARDS TO PCPN COVERAGE/AMOUNTS...BUT
HAVE BACKED OFF JUST A TAD GIVEN RECENT HISTORY OF OVER-FORECASTING
PCPN...PARTICULARLY ACROSS THE NORTHEAST CWA. ON THURSDAY MOST
MODELS SHOW A WEAK BAROCLINIC ZONE ACROSS SOUTHERN PART OF SOUTH
DAKOTA...AND THIS IS WHERE STORMS HAVE THE HIGHEST POTENTIAL OF
POPPING WITH DIABATIC HEATING IN THE AFTERNOON/EARLY EVENING. SFC
HIGH PRESSURE RE-ASSERTS ITSELF SOUTH INTO THE FORECAST AREA
THURSDAY NIGHT THROUGH FRIDAY WITH MAINLY DRY CONDITIONS EXPECTED.
THEN FOR FRIDAY NIGHT WAA RETURNS TO THE HIGH PLAINS WITH MOST
MODELS ERUPTING SOME STORMS OVER THAT AREA. THOSE STORMS MAY DRIFT
EAST INTO THE WESTERN CWA LATE FRIDAY NIGHT. AS FOR
TEMPERATURES...THEY ARE EXPECTED TO REMAIN BELOW NORMAL FOR MOST
OF THE FORECAST GIVEN THE CONTINUED OVERALL INFLUENCE OF COOL HIGH
PRESSURE FROM THE NORTH.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
FAIRLY GOOD AGREEMENT EXISTS IN THE EARLY PORTION OF THE EXTENDED
FORECAST PARTICULARLY WITH THE UPPER LEVEL FLOW REGIME. NORTHWEST
FLOW CONTINUES ACROSS THE NORTHERN PLAINS AS A LARGE VORTEX
REMAINS ANCHORED ACROSS EASTERN CANADA. THE UPPER LEVEL LOW JUST
OFF THE WESTERN COAST WILL CONTINUE TO MEANDER AS UPPER LEVEL
RIDGING REMAINS STRONG ACROSS THE INTERMOUNTAIN WEST. IT APPEARS
THAT PRECIPITATION ASSOCIATED WITH A SHORTWAVE...WILL BE POSSIBLE
IN THE SATURDAY/SUNDAY TIME PERIOD HOWEVER MODELS DISAGREE ON HOW
LONG PRECIPITATION LINGERS THROUGH SUNDAY. A TRANSITION TOWARDS
MORE SEASONABLE TEMPERATURES ALSO LOOKS TO OCCUR LATE IN THE
EXTENDED AS THE UPPER LEVEL RIDGE SLOWLY TRANSITIONS EAST.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

THUNDERSTORMS HAVE DEVELOPED ACROSS PARTS OF SOUTHWEST AND SOUTH
CENTRAL SOUTH DAKOTA. STORMS ARE EXPECTED TO DISSIPATE AS WE LOSE
DAYTIME HEATING...HOWEVER THEY WILL BE IN THE VICINITY OF THE KPIR
TERMINAL FOR THE NEXT FEW HOURS. ADDITIONAL SHOWERS AND
THUNDERSTORMS MAY SPREAD INTO CENTRAL AND EASTERN SOUTH DAKOTA
OVERNIGHT...DUE TO WEAK UPPER LEVEL IMPULSES MOVING ACROSS THE
REGION. HOWEVER...IT APPEARS SHOWERS AND THUNDERSTORMS WILL BE
WEAK AND ISOLATED IN NATURE...SO BESIDES KPIR...DID NOT MENTION
ANY THUNDER IN THE REMAINING TAFS AT THIS TIME. AS ALWAYS...WILL
MONITOR AND MAKE ANY AMENDMENTS THAT ARE NECESSARY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...SERR
SHORT TERM...TDK
LONG TERM...TVT
AVIATION...SERR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 7, 4:27 AM CDT, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
427 AM CDT WED AUG 7 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
427 AM CDT WED AUG 7 2013 /327 AM MDT WED AUG 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND THROUGH
THE OVERNIGHT HOURS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME...ALTHOUGH A FEW STORMS MAY BECOME STRONG.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY. A FEW STORMS MAY
BECOME STRONG AND PRODUCE GUSTY WINDS AND SMALL HAIL. THERE IS A
CHANCE FOR THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY NIGHT.
SOME OF THIS THUNDERSTORMS COULD PRODUCE MODERATE TO LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.